Oklahoma, 2014

Hail in Oklahoma, April 20, 2014

April 20, 2014 · NWS AMA · 1 event in 1 county or zone

A cluster of thunderstorms developed across the eastern Oklahoma Panhandle during the early evening hours of the 20th. These storms quickly strengthened to strong levels before moving into western Oklahoma shortly before 5 PM CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of thunderstorms developed across the eastern Oklahoma Panhandle during the early evening hours of the 20th. These storms quickly strengthened to strong levels before moving into western Oklahoma shortly before 5 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 2:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN APR 20 2014

.DISCUSSION...
ONLY MINOR CHANGES HAVE BEEN MADE TO THE FORECAST.  HAVE INCREASED
POPS THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA...
CLOSER TO PROXIMITY OF INCOMING UPPER-LEVEL JET STREAK...IN REGION
OF GREATER INSTABILITY.  POPS AFTER MIDNIGHT HAVE BEEN TRIMMED TO
INCLUDE ONLY FAR EASTERN SECTIONS...AHEAD OF DEPARTING VORTICITY
MAXIMUM.

MONDAY AND TUESDAY EXPECTED TO BE DRY AND MILD.  LOW-LEVEL JET
DEVELOPS TUESDAY NIGHT AHEAD OF NEXT MID-LEVEL TROF.  WEDNESDAY
AFTERNOON CHANCES FOR STRONG TO SEVERE THUNDERSTORMS HAVE BEEN
INCREASED SLIGHTLY AND SPREAD A BIT FARTHER WEST DUE TO EXPECTED
POSITION OF DRYLINE.  WEDNESDAY EVENING POPS HAVE BEEN KEPT IN
EASTERN SECTIONS HAVE ALSO BEEN INCREASED SLIGHTLY...AND HAVE
ALSO BEEN SPREAD A BIT FARTHER WEST.

NO POPS IN REMAINDER OF FORECAST.  NO FREEZING TEMPERATURES
EXPECTED.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  78  51  82  55 /  30   5   0   0   5
BEAVER OK                  56  79  48  85  59 /  50   5   0   0   5
BOISE CITY OK              51  74  49  83  55 /  20   5   0   5   5
BORGER TX                  55  79  54  85  58 /  30   5   0   0   5
BOYS RANCH TX              51  80  52  87  56 /  20   5   0   0   5
CANYON TX                  51  79  50  82  55 /  20   5   0   0   5
CLARENDON TX               56  78  53  83  55 /  40   5   0   0   5
DALHART TX                 47  75  48  86  53 /  20   5   0   5   5
GUYMON OK                  52  77  49  84  57 /  30   5   0   5   5
HEREFORD TX                50  78  49  84  54 /  20   5   0   0   5
LIPSCOMB TX                58  78  49  82  57 /  50   5   0   0   5
PAMPA TX                   53  77  51  81  57 /  40   5   0   0   5
SHAMROCK TX                56  79  52  83  56 /  50   5   0   0   0
WELLINGTON TX              56  80  54  86  56 /  50   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Apr 20, 2:46 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SUN APR 20 2014

OKZ001>003-TXZ001>020-211145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED. A FEW STRONG
THUNDERSTORMS WITH GUSTY WINDS AND HAIL UP TO THE SIZE OF NICKELS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
PORTIONS OF THE PANHANDLES WEDNESDAY AFTERNOON AND NIGHT. DAMAGING
WINDS AND LARGE HAIL COULD BE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN HALF OF
THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND
EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE
FORECAST FOR WEDNESDAY AFTERNOON AND NIGHT...AS THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER MAY INCREASE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AND
SATURDAY...AND FOR ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY.

COCKRELL

In the hours before

Special weather statement, Apr 20, 2:52 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SUN APR 20 2014

TXZ019-020-202145-
COLLINGSWORTH TX-DONLEY TX-
352 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EXTREME
SOUTHEASTERN DONLEY COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...         QUAIL...              LUTIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3509 10025 3493 9999 3490 10000 3474 10021
      3475 10058
TIME...MOT...LOC 2052Z 221DEG 26KT 3467 10046

CLK
Local storm report, Apr 20, 3:22 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WHEELER                 35.44N 100.28W
04/20/2014  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1400274

BUFFALO
Local storm report, Apr 20, 3:25 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S TWITTY              35.30N 100.24W
04/20/2014  M1.00 INCH       WHEELER            TX   STORM CHASER

&&

EVENT NUMBER AMA1400275

BUFFALO
Special weather statement, Apr 20, 3:25 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN APR 20 2014

TXZ013>015-019-020-202230-
CARSON TX-COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
425 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CARSON...
NORTHWESTERN COLLINGSWORTH...SOUTHWESTERN WHEELER...SOUTHERN GRAY AND
NORTHERN DONLEY COUNTIES UNTIL 530 PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF LAKE MCCLELLAN...OR 21 MILES
SOUTH OF PAMPA...MOVING EAST AT 35 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           MCLEAN...             LELA...
  LAKE MCCLELLAN...     KELLERVILLE...        ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 115 AND 162.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3541 10083 3547 10038 3516 10021 3513 10108
      3529 10109
TIME...MOT...LOC 2125Z 261DEG 32KT 3524 10095

CLK
Special weather statement, Apr 20, 3:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT SUN APR 20 2014

OKZ003-TXZ004-005-202215-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
431 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE...
NORTHWESTERN LIPSCOMB AND SOUTHEASTERN BEAVER COUNTIES UNTIL 515 PM
CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF WOLF CREEK PARK...OR 13 MILES
SOUTHEAST OF PERRYTON...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SLAPOUT...            WOLF CREEK PARK...    DARROUZETT...
  BOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3614 10063 3627 10083 3673 10033 3662 9999
      3658 10000
TIME...MOT...LOC 2131Z 224DEG 41KT 3628 10062

CLK
Special weather statement, Apr 20, 4:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SUN APR 20 2014

OKZ003-TXZ004-005-009-010-014-015-019-020-202245-
BEAVER OK-COLLINGSWORTH TX-DONLEY TX-GRAY TX-HEMPHILL TX-LIPSCOMB
TX-OCHILTREE TX-ROBERTS TX-WHEELER TX-
500 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...
WHEELER...EASTERN ROBERTS...EASTERN OCHILTREE...LIPSCOMB...
HEMPHILL...GRAY...EXTREME NORTHEASTERN DONLEY AND SOUTHEASTERN BEAVER
COUNTIES UNTIL 545 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BOOKER TO 6 MILES NORTH OF LAKE MCCLELLAN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           MIAMI...              LIPSCOMB...
  CANADIAN...           SLAPOUT...            GATE...
  ELMWOOD...            WOLF CREEK PARK...    WHEELER...
  TWITTY...             NEW MOBEETIE...       MCLEAN...
  LORA...               LELA...               LEFORS...
  LAKE MCCLELLAN...     LAKE MARVIN...        KELLERVILLE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 131 AND 176.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3522 10099 3657 10068 3689 10000 3508 9999
TIME...MOT...LOC 2200Z 277DEG 18KT 3647 10056 3530 10086

CLK

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
April 20, 4:40 PM CST to 4:41 PM CST
Where
Beaver County, 3.4 mi ENE of Clear Lake to 4.13 mi E of Clear Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.690, -100.210

An embedded storm within a larger cluster of storms collapsed as it moved near the town of Slapout (Beaver County). The Emergency Manager reported penny size hail (0.75 inch) 7 miles northwest of the town of Slapout. After producing this hail the storm continued to weaken as it moved into western Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515695.